Utah, 2004

Winter Storm in Utah, December 28 to 30, 2004

December 28 to 30, 2004 · NWS GJT · 2 events in 2 counties and zones

A Pacific storm system produced 12 to 20 inches of snow across the mountains of southeast Utah and extreme northeast Utah. Strong winds buffeted the area with gusts up to 75 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system produced 12 to 20 inches of snow across the mountains of southeast Utah and extreme northeast Utah. Strong winds buffeted the area with gusts up to 75 mph. Numerous trees were blown down across the La Sal and Abajo Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 3:21 PM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Dec 28, 3:21 PM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MST TUE DEC 28 2004

.SHORT TERM (TONIGHT-THURSDAY)...
MOISTURE LADEN PACIFIC STORM FINALLY MOVING ONSHORE THIS AFTERNOON
AND WILL BE APPROACHING WESTERN COLORADO AND EASTERN UTAH LATE
TONIGHT. SEVERAL WEAKER WAVES EJECT OUT OF THE LIFTING LOW
OVERNIGHT...BRINGING A GRADUAL INCREASE IN UPPER LEVEL SUPPORT
THROUGH THE PERIOD. STRONG UPPER LEVEL JET MOVES INTO THE FOUR
CORNERS AFTER MIDNIGHT...AND WITH INCREASING MOISTURE AND
APPROACHING WAVES...HAVE UPGRADED THE WINTER STORM WATCH TO A
WARNING FOR ALL OF OUR SOUTHERN MOUNTAINS.  WITH THE AVN/GFS MODEL
MAINTAINING BETTER RUN-TO-RUN CONSISTENCY...HAVE WEIGHED FORECAST
IN THIS DIRECTION.  THIS KEEPS THE STRONGER JET OVERHEAD WITH STRONG
LIFT IN THE LEFT EXIT REGION OF THE SPEED MAX. SNOW LEVELS WILL BE A
FACTOR AS THE SYSTEM STARTS OFF RELATIVELY WARM WITH H7 TEMPS
RUNNING AROUND -2C.  THIS WOULD KEEP MAINLY RAIN GOING IN SOME OF
THE LOWER VALLEYS...AND WITH TEMPS ADJUSTED UPWARD IN GRIDS...HAVE
ADDED MORE MENTION OF RAIN TO THE VALLEYS...EVEN IN THE FOUR
CORNERS REGION. BLANKET OF CLOUD COVER AND INCREASED LOW LEVEL
MOISTURE WILL LEAD TO RATHER MILD CONDITIONS OVERNIGHT...WITH
LITTLE DIURNAL SWING ANTICIPATED ON WEDNESDAY. THE FOUR CORNERS
REGION WILL NEED TO BE CLOSELY MONITORED WITH FAVORABLE OROGRAPHIC
FLOW INTO THE REGION.  SHOULD TEMPS BE COLD ENOUGH...LOCALLY HEAVY
SNOWFALL WILL OCCUR...ESPECIALLY IN AND AROUND THE PAGOSA SPRINGS
AREA.  THE COLDER AIR ASSOCIATED WITH THE MAIN TROUGH AXIS
WILL FINALLY FILTER INTO THE AREA WEDNESDAY EVENING...ALLOWING
PRECIP TO TURN OVER TO SNOW IN THE LOWER VALLEYS. SYSTEM LIFTS
NORTHEAST LATE WEDNESDAY NIGHT...WITH DRIER CONDITIONS MOVING BACK
INTO THE SOUTHERN ZONES. THE NORTHERN ZONES WL REMAIN UNDER THE
INFLUENCE OF FAIRLY MOIST WSW FLOW WITH SOME OROGRAPHIC SNOW SHOWERS
EXPECTED.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
UNSETTLED PERIOD WITH GENERAL TROUGHING OVER THE FAR WEST...AND THE
EVENTUAL DEVELOPMENT OF CLOSED LOW ALONG THE CALIFORNIA COAST NEXT
WEEK. THIS WILL KEEP DISTURBANCES MOVING ACROSS THE REGION
PERIODICALLY...AND MAY MAINTAIN FAIRLY BREEZY CONDITIONS ESPECIALLY
ACROSS THE NORTH.

SHORTWAVE MOVING SE OFF THE B.C. COAST ESSENTIALLY REPLACES THE
CURRENT STORM ALONG THE WEST COAST ALTHOUGH CENTER MAY END UP MORE
ALONG THE OREGON COAST. AREA BETWEEN SYSTEMS ON FRI...BUT WSW FLOW
AND PERSISTENT MOISTURE WILL KEEP CHANCE OF PCPN AROUND. TROF KICKED
INLAND LATE FRI WITH DECENT SHORTWAVE AND COLD FRONT MOVING ACROSS
THE AREA IN THE LATE FRI NIGHT-SAT TIME-FRAME..WITH BETTER CHANCE OF
PCPN. POTENTIAL FOR DECENT SNOW ACCUMS IN THE MTNS FRI NIGHT-SAT.

A BRIEF DOWNTURN IN PCPN ON SUNDAY...BUT ANOTHER SHORTWAVE DROPPING
DOWN FROM AK REGION EVENTUALLY FORMS DEEP CLOSED LOW OFF THE CA COAST
THAT GFS THEN MOVES INLAND TUE NIGHT-WED. IMPULSES ROTATING AROUND
THIS LOW WILL BRING PERIODIC ORGANIZED BANDS OF SNOW INTO ERN UTAH
AND WRN CO MON-WED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM 3 AM MST TONIGHT THROUGH 6 AM MST
      THURSDAY MORNING FOR ZONES 9...12...17...18...19.
      WINTER STORM WATCH FROM 6 AM MST WEDNESDAY THROUGH 6 AM MST
      THURSDAY MORNING FOR ZONE 3.

.UT...WINTER STORM WARNING FROM 3 AM MST TONIGHT THROUGH 6 AM MST
      THURSDAY MORNING FOR ZONE 28.
      WINTER STORM WATCH FROM 6 AM MST TONIGHT THROUGH 6 AM MST
      THURSDAY MORNING FOR ZONES 23 AND 25.

&&

JDC/JAD
Hazardous weather outlook, Dec 28, 4:07 PM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
407 PM MST TUE DEC 28 2004

COZ009-012-017>019-UTZ028-291200-
GRAND AND BATTLEMENT MESAS-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS-
407 PM MST TUE DEC 28 2004

...A WINTER STORM WARNING IN EFFECT 3 AM WEDNESDAY THROUGH 6 AM
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SNOWFALL WILL SPREAD ACROSS THE MOUNTAINS AND BECOME WIDESPREAD
LATER TONIGHT. IN ADDITION...STRONG AND GUSTY SOUTHWEST WINDS WILL
CREATE BLOWING AND DRIFTING SNOW LATE TONIGHT OVER HIGH EXPOSED
TERRAIN AHEAD OF AN APPROACHING PACIFIC STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MODERATE TO HEAVY SNOWFALL ON WEDNESDAY WILL CONTINUE INTO WEDNESDAY
NIGHT AND CAUSE SIGNIFICANT TRAVEL PROBLEMS ACROSS THE MOUNTAINS. BY
THURSDAY MORNING...SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED
WITH ACCUMULATIONS UP TO 30 INCHES POSSIBLE ON THE HIGHER SOUTHWEST
FACING SLOPES. STRONG AND GUSTY SOUTHWEST WINDS 20 TO 35 MPH WITH
ISOLATED GUSTS TO 60 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW OVER
HIGH EXPOSED TERRAIN.

FRIDAY THROUGH MONDAY...A SERIES OF FAST MOVING DISTURBANCES WILL
BRING PERIODS OF SIGNIFICANT SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ003-UTZ023-025-291200-
EASTERN UINTA MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
407 PM MST TUE DEC 28 2004

...WINTER STORM WATCH IN EFFECT WEDNESDAY MORNING TO THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST
UTAH AND THE ROAN AND TAVAPUTS PLATEAUS IN NORTHWEST COLORADO

.DAY ONE...THIS AFTERNOON AND TONIGHT...

LIGHT SNOWFALL WILL SPREAD ACROSS THE MOUNTAINS THIS EVENING AND
BECOME WIDESPREAD LATE TONIGHT. IN ADDITION...STRONG AND GUSTY
SOUTHWEST WINDS WILL CREATE BLOWING AND DRIFTING SNOW LATE TONIGHT
OVER HIGH EXPOSED TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MODERATE TO HEAVY SNOWFALL WEDNESDAY WILL HAMPER TRAVEL OVER THE
HIGHER TERRAIN. THE SNOW WILL BE ACCOMPANIED BY STRONG SOUTHWEST
WINDS 15 TO 25 MPH WITH ISOLATED GUSTS OF 50 TO 60 MPH...RESULTING
IN AREAS OF BLOWING SNOW AND GREATLY REDUCED VISIBILITY. SNOW
ACCUMULATIONS OF 12 INCHES ARE POSSIBLE BY THURSDAY MORNING.

FRIDAY THROUGH MONDAY...A SERIES OF FAST MOVING DISTURBANCES WILL
BRING PERIODS OF SIGNIFICANT SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ004-010-013-291200-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
407 PM MST TUE DEC 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHWEST
COLORADO

.DAY ONE...THIS AFTERNOON AND TONIGHT...

LIGHT SCATTERED SNOWFALL WILL SPREAD ACROSS THE MOUNTAINS THIS
EVENING TONIGHT. IN ADDITION...SOUTHERLY WINDS 10 TO 20 MPH ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A PACIFIC STORM WILL MOVE THROUGH THE GREAT BASIN WEDNESDAY AND
WEDNESDAY NIGHT AND HAMPER TRAVEL ACROSS THE MOUNTAINS. MODERATE TO
HEAVY SNOWFALL WILL BEGIN LATE WEDNESDAY AND CONTINUE WEDNESDAY
NIGHT. BY THURSDAY MORNING...SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE
POSSIBLE. STRONG AND GUSTY SOUTHWEST TO WEST WINDS WILL PRODUCE
BLOWING AND DRIFTING SNOW OVER HIGH EXPOSED TERRAIN.

FRIDAY THROUGH MONDAY...A SERIES OF FAST MOVING DISTURBANCES WILL
BRING PERIODS OF SIGNIFICANT SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ001-002-005>008-011-014-020>023-UTZ022-024-027-029-291200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
407 PM MST TUE DEC 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAIN AND SNOW WILL DEVELOP LATER TONIGHT. LIGHT ACCUMULATIONS
ARE POSSIBLE LATE TONIGHT...MAINLY NEAR THE FOUR CORNERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A PACIFIC STORM WILL MOVE THROUGH THE GREAT BASIN WEDNESDAY
AND WEDNESDAY NIGHT. RAIN OR SNOW WILL BECOME WIDESPREAD WEDNESDAY
WITH UP TO 4 INCHES OF SNOW ACCUMULATIONS IN THE HIGHER VALLEYS
BY THURSDAY. FRIDAY THROUGH MONDAY...A SERIES OF FAST MOVING
DISTURBANCES WILL BRING PERIODS OF RAIN OR SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
December 28, 10:00 PM MST to December 30, 5:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Storm, La Sal & Abajo Mountains

When
December 28, 10:00 PM MST to December 30, 5:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431235, 5431236.